Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 111, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 1998, 3:30 PM MDT for El Paso County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1998, 3:30 PM MDT (21:30 UTC)
- Expired
- Jul 30, 1998, 4:35 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763 WUUS1 KPUB 302131 RRA SVRPUB COC041-302235- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 330 PM MDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 435 PM MDT * AT 330 PM MDT...RADAR SHOWED A SEVERE STORM JUST SOUTHEAST OF CALHAN MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE CALHAN THROUGH 345 PM...AND OPEN COUNTRY EAST AND SOUTHEAST OF CALHAN THROUGH 430 PM. AT THIS TIME... THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. TM/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:45 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 30, 2:45 PM MDT, 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 245 PM MDT THU JUL 30 1998 FOCUS TONIGHT ON FLASH FLOOD POTENTIAL. FLASH FLOOD WATCH IS OUT FOR THIS EVENING FOR EL PASO...PUEBLO...CROWLEY AND OTERO COUNTIES. PARTS OF THESE COUNTIES ALL GOT HIT HARD WITH HEAVY RAIN LAST NIGHT. ADDITIONAL HEAVY RAINS THIS EVENING COULD QUICKLY LEAD TO FLASH FLOODING AS SOILS ARE SATURATED AND SOME STREAMS ARE FULL. SATELLITE PICTURES AND MODELS BOTH IN SYNCH WITH REGARD TO WEATHER FEATURES THIS EVENING. UPPER DISTURBANCE CLEARLY VISIBLE IN WATER VAPOR IMAGERY MOVING UP THROUGH WESTERN COLORADO...WITH NOTED DRYING BEHIND IT. FEATURE SHOWS UP AS PV LOBE IN MODELS. 18Z RUC INDICATES LOBE WILL SWING UP FROM THE SOUTHWEST THIS EVENING AND NOT CLEAR US UNTIL SOMETIME AFTER 03Z. STRONGEST FORCING WITH THIS FEATURE SHOULD BE OVER WESTERN PORTIONS OF CWA. ADDING TO THE HEAVY RAIN THREAT TONIGHT IS THE SURFACE ANTICYCLONE SLIDING DOWN OUT OF CANADA. THIS IS INCREASING THE LOW LEVEL EASTERLY FLOW AS WE SPEAK...WHICH IS INCREASING MOISTURE CONVERGENCE ALONG THE MOUNTAINS. LINES OF CONVECTION COMING OFF THE MOUNTAINS THIS EVENING WILL TAP INTO THIS MOISTURE AND ERUPT ON THE PLAINS. WITH PWS OVER AN INCH...THIS WILL LEAD TO MORE HEAVY RAINS. LW
In the hours before
Special weather statement, Jul 30, 12:15 PM MDT, 3 hours 15 minutes before
COZ060>081-310600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT THU JUL 30 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...MORE HEAVY RAIN EXPECTED... A SURFACE HIGH PRESSURE SYSTEM SLIDING SOUTH OUT OF CANADA WILL ENHANCE UPSLOPE ACROSS EASTERN COLORADO THIS AFTERNOON AND EVENING. THIS WILL RESULT IN ANOTHER AFTERNOON AND EVENING OF WIDESPREAD SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER REMAINS HIGH OVER SOUTHERN COLORADO WITH OVER AN INCH AT MANY LOCATIONS. THIS MEANS THAT HEAVY RAIN WILL AGAIN BE THE MAIN THREAT FROM STORMS TODAY. SINCE THE GROUND IS SATURATED AND STREAMS ARE FULL IN SOME AREAS FROM HEAVY RAIN YESTERDAY...THE THREAT OF FLOODING WILL BE UP IN THESE AREAS TODAY. SEVERE WEATHER IS STILL POSSIBLE TODAY BUT THE THREAT SHOULD GENERALLY BE DOWN FROM YESTERDAY. THIS IS DUE TO MORE CLOUD COVER RESTRICTING THE AMOUNT OF HEAT ENERGY AVAILABLE FOR CONVECTION. NEVER-THE-LESS...A FEW STORMS COULD STILL PUT DOWN ISOLATED LARGE HAIL OR DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR FLOODING OR SEVERE WEATHER. LW
Special weather statement, Jul 30, 12:15 PM MDT, 3 hours 15 minutes before
COZ060>081-310600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT THU JUL 30 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...MORE HEAVY RAIN EXPECTED... A SURFACE HIGH PRESSURE SYSTEM SLIDING SOUTH OUT OF CANADA WILL ENHANCE UPSLOPE ACROSS EASTERN COLORADO THIS AFTERNOON AND EVENING. THIS WILL RESULT IN ANOTHER AFTERNOON AND EVENING OF WIDESPREAD SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER REMAINS HIGH OVER SOUTHERN COLORADO WITH OVER AN INCH AT MANY LOCATIONS. THIS MEANS THAT HEAVY RAIN WILL AGAIN BE THE MAIN THREAT FROM STORMS TODAY. SINCE THE GROUND IS SATURATED AND STREAMS ARE FULL IN SOME AREAS FROM HEAVY RAIN YESTERDAY...THE THREAT OF FLOODING WILL BE UP IN THESE AREAS TODAY. SEVERE WEATHER IS STILL POSSIBLE TODAY BUT THE THREAT SHOULD GENERALLY BE DOWN FROM YESTERDAY. THIS IS DUE TO MORE CLOUD COVER RESTRICTING THE AMOUNT OF HEAT ENERGY AVAILABLE FOR CONVECTION. NEVER-THE-LESS...A FEW STORMS COULD STILL PUT DOWN ISOLATED LARGE HAIL OR DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR FLOODING OR SEVERE WEATHER. LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:55 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 60 min |
| Jul 29, 7:08 PM MDT | Tornado Warning | PUB | Kiowa | 62 min |
| Jul 30, 12:31 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 64 min |
| Jul 30, 1:43 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 62 min |
| Jul 30, 2:17 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 63 min |
| Jul 30, 3:22 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 63 min |
| Jul 30, 3:53 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 30, 4:59 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 30, 5:54 PM MDT | Flash Flood Warning | PUB | El Paso | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.